Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 98, NWS Memphis, TN

April 9, 20215 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 9, 2021, 8:55 PM CDT for 5 counties in Mississippi. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2021, 8:55 PM CDT (01:55 UTC)
Expired
Apr 9, 2021, 9:45 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 9:15 PM CDTTSTM WND DMGNettleton, MSLARGE TREE DOWN IN NETTLETON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 3:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
590 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

739 
WUUS54 KMEG 100155
SVRMEG
MSC017-057-081-095-115-100245-
/O.NEW.KMEG.SV.W.0098.210410T0155Z-210410T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
855 PM CDT Fri Apr 9 2021

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Chickasaw County in northeastern Mississippi...
  Southeastern Pontotoc County in northeastern Mississippi...
  Southwestern Itawamba County in northeastern Mississippi...
  Southern Lee County in northeastern Mississippi...
  Northwestern Monroe County in northeastern Mississippi...

* Until 945 PM CDT.

* At 855 PM CDT, a severe thunderstorm was located near Troy, or 8
  miles northwest of Okolona, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tupelo, Verona, Okolona, Tombigbee State Park, Shannon,
  Plantersville, Mantachie, Troy, Evergreen, Nettleton, Skyline,
  Abney, Chiwapa, Van Vleet, Parkersburg, Mooreville, Palmetto,
  Ballardsville, Dorsey and Leotis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3394 8902 3418 8898 3432 8845 3408 8839
TIME...MOT...LOC 0155Z 254DEG 45KT 3409 8884 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
927 
WWUS54 KMEG 100201
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
901 PM CDT Fri Apr 9 2021

MSC017-057-081-095-115-100245-
/O.CON.KMEG.SV.W.0098.000000T0000Z-210410T0245Z/
Chickasaw MS-Pontotoc MS-Itawamba MS-Lee MS-Monroe MS-
901 PM CDT Fri Apr 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN CHICKASAW...SOUTHEASTERN PONTOTOC...SOUTHWESTERN
ITAWAMBA...SOUTHERN LEE AND NORTHWESTERN MONROE COUNTIES...

At 900 PM CDT, a severe thunderstorm was located near Shannon, or
near Verona, moving east at 50 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Tupelo, Verona, Okolona, Tombigbee State Park, Shannon,
Plantersville, Mantachie, Troy, Evergreen, Nettleton, Skyline, Abney,
Chiwapa, Van Vleet, Parkersburg, Mooreville, Palmetto, Ballardsville,
Dorsey and Leotis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3394 8902 3418 8898 3432 8845 3408 8839
TIME...MOT...LOC 0200Z 254DEG 45KT 3411 8875 

HAIL...<.75IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 7:18 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 9, 7:18 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
718 PM CDT Fri Apr 9 2021

.UPDATE...
Updated for 00Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 307 PM CDT Fri Apr 9 2021/

DISCUSSION...

Skies are mostly sunny across the Mid-South this afternoon with
temperatures in the upper 70s to mid 80s. A warm front continues
to move north and is now just south of the region. A few
thunderstorms have developed just north of this warm front across
portions of southwest Arkansas.

As the warm front continues to move north late this afternoon and
this evening more thunderstorms are expected to develop with some
moving into the Mid-South. Some of these thunderstorms could have
large hail and damaging winds. In addition, a cold front will move
into Arkansas from the west tonight, bringing another round of
thunderstorms for tonight and into early Saturday morning. These
thunderstorms could also be severe with damaging winds, large hail
and isolated tornadoes. Temperatures tonight will be on the warm
side with lows Saturday morning in the upper 50s to lower 60s.

The cold front will move through the Mid-South Saturday morning
with gradually ending from the west to east during the morning.
All of the rain should be east of the region by afternoon.
Temperatures will be cooler on Saturday behind the front with
highs in the mid 60s to mid 70s.

High pressure will build into the region by Saturday night
bringing a period of dry weather from Saturday night through
Monday evening. Temperatures will be slightly below normal for
Saturday night with a warming trend for Sunday and Monday.

Another cold front will drop through the region Monday night with
a chance of showers mainly for western and southern sections of
the Mid-South. The weather pattern then becomes somewhat unsettled
for Tuesday through next Friday with periods of showers each day.
Temperatures will return to near or slightly below normal for this
period as well.

ARS

&&

.AVIATION...
00Z TAFs

Northern edge of TSRA will pass through southern MEM TRACON
through 01Z, with mainly -SRHA expected and isolated TS at most
into the early MEM arrival push. Thereafter, a secondary episode
of -SHRA with likely embedded TS near and south of MEM. Not
expecting solid line of TSRA overnight due to lack of instability.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 9, 4:33 AM CDT, 16 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
433 AM CDT Fri Apr 9 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
433 AM CDT Fri Apr 9 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible across much of the Mid-
South from late this afternoon into the overnight hours. Damaging
winds will be the primary hazard, but large hail and a few
tornadoes are possible as well. The greatest risk will be across
north Mississippi and east-central Arkansas. Locally heavy
rainfall will contribute to a flash flooding threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty west winds are expected on Saturday, mainly across northeast
Arkansas, the Missouri Bootheel, and northwest Tennessee. Wind
gusts may exceed 30 mph at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through
tonight.

MJ

In the hours before

Local storm report, Apr 9, 7:53 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
753 PM CDT FRI APR 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             BLUE SPRINGS            34.40N  88.87W
04/09/2021  M2.50 INCH       UNION              MS   PUBLIC

&&

SGW
Local storm report, Apr 9, 8:12 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
812 PM CDT FRI APR 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             CORINTH                 34.94N  88.52W
04/09/2021  M1.00 INCH       ALCORN             MS   PUBLIC

&&

SGW
Local storm report, Apr 9, 8:14 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
814 PM CDT FRI APR 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             SHERMAN                 34.36N  88.84W
04/09/2021  M1.75 INCH       PONTOTOC           MS   PUBLIC

&&

SGW
Local storm report, Apr 9, 8:21 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
821 PM CDT FRI APR 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             HOUSTON                 33.90N  89.00W
04/09/2021  M1.00 INCH       CHICKASAW          MS   PUBLIC

&&

SGW
Local storm report, Apr 9, 8:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
840 PM CDT FRI APR 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HEAVY RAIN       3 SSW SHERMAN           34.31N  88.85W
04/09/2021  M8.00 INCH       PONTOTOC           MS   EMERGENCY MNGR

&&

SGW
Local storm report, Apr 9, 8:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
847 PM CDT FRI APR 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     FLASH FLOOD      3 SSW SHERMAN           34.31N  88.85W
04/09/2021                   PONTOTOC           MS   EMERGENCY MNGR

            8 INCHES OF WATER OVER ENDVILLE RD.

&&

CORRECTED EVENT...REMARKS

SGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:14 PM CDTTornado WarningMEGLee, Pontotoc, Union31 min
Apr 9, 7:38 PM CDTSpecial Weather StatementMEGCalhoun, Lafayette, Marshall, Yalobusha52 min
Apr 9, 7:45 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Pontotoc, Prentiss, Union45 min
Apr 9, 7:54 PM CDTFlash Flood WarningMEGLee, Pontotoc, Union5 hr
Apr 9, 8:01 PM CDTSevere Thunderstorm WarningMEGAlcorn, Tishomingo44 min
Apr 9, 8:09 PM CDTSevere Thunderstorm WarningMEGItawamba, Prentiss, Tishomingo25 min
Apr 9, 8:13 PM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Pontotoc47 min
Apr 9, 8:31 PM CDTAreal Flood AdvisoryMEGItawamba, Lee, Prentiss3 hr
Apr 9, 8:38 PM CDTAreal Flood AdvisoryMEGAlcorn, Tippah, Tishomingo3 hr
Apr 9, 8:38 PM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe52 min
Apr 9, 9:04 PM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Lee, Pontotoc3 hr
Apr 9, 9:08 PM CDTAreal Flood AdvisoryMEGLee, Pontotoc28 min
Apr 9, 9:09 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe51 min
Apr 9, 9:36 PM CDTFlash Flood WarningMEGLee, Pontotoc3 hr
Apr 10, 4:32 AM CDTRiver Flood WarningMEGLee8 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.